Alert archive / Illinois / Flash Flood Warnings in 2008

Flash Flood Warning 59, NWS Quad Cities, IA

July 10, 2008Jo Daviess County, Stephenson County, Illinois

NWS Quad Cities, IA issued this flash flood warning at Jul 10, 2008, 7:19 PM CDT for Jo Daviess County, Stephenson County, Illinois. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 10, 2008, 7:19 PM CDT (00:19 UTC)
Expired
Jul 10, 2008, 9:23 PM CDT
In force
2 hr
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Flood severity
None

Counties Jo Daviess County, IL, Stephenson County, IL

The radar

The Quad Cities radar (KDVN), 94 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 8:14 PM CDTFLASH FLOODGalena, ILJUST RECEIVED 1.00 INCHES OF RAIN IN THE PAST 15 MINUTES. PONDING OF WATER IS OBSERVED EVERYWHERE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 55 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.3 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2008-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2684 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2008-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2684 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1110 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
1.9
Supercell composite
12.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KDVN 110020
FFWDVN
ILC085-177-110315-
/O.NEW.KDVN.FF.W.0059.080711T0019Z-080711T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
719 PM CDT THU JUL 10 2008

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JO DAVIESS COUNTY IN NORTHWEST ILLINOIS...
  THIS INCLUDES THE CITY OF GALENA...
  STEPHENSON COUNTY IN NORTHWEST ILLINOIS...
  THIS INCLUDES THE CITY OF FREEPORT...

* UNTIL 1015 PM CDT

* AT 715 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  FLASH FLOODING FROM THUNDERSTORMS MOVING THROUGH THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WINSLOW...
  WARREN...SCHAPVILLE...SCALES MOUND...ROCK CITY...NORA...
  MENOMINEE...LENA...DAVIS...DAKOTA...COUNCIL HILL...CEDARVILLE AND
  APPLE RIVER.

ADDITIONAL RAINFALL OF 1 TO 3 INCHES WILL BE POSSIBLE. 

FLOODING OF SMALL STREAMS AND CREEKS...HIGHWAYS AND STREETS...
UNDERPASSES AND LOW LYING URBAN AND RURAL AREAS IS LIKELY.

IF YOU ARE CAMPING NEAR A STREAM...CREEK OR OTHER LOW LYING AREA...
MOVE IMMEDIATELY TO HIGHER GROUND.

LAT...LON 4250 8941 4220 8941 4220 9032 4230 9042
      4235 9043 4240 9052 4251 9062

$$

33
1 follow-up statement
000 
WGUS73 KDVN 110223
FFSDVN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
923 PM CDT THU JUL 10 2008

ILC085-177-110233-
/O.CAN.KDVN.FF.W.0059.000000T0000Z-080711T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JO DAVIESS IL-STEPHENSON IL-
923 PM CDT THU JUL 10 2008

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR STEPHENSON AND JO
DAVIESS COUNTIES...

STORMS HAVE MOVED OUT OF THE AREA.  THEREFORE...THE FLASH FLOOD 
WARNING HAS BEEN CANCELLED. 

SOME ROADS MAY STILL BE AFFECTED.  DO NOT DRIVE INTO AREAS WHERE 
WATER COVERS THE ROAD.  TURN AROUND AND FIND ANOTHER WAY.


LAT...LON 4250 8941 4220 8941 4220 9032 4230 9042
      4235 9043 4240 9052 4251 9062

$$

33

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Jul 10, 3:05 PM CDT, 4 hours 14 minutes earlier.

Area forecast discussion, Jul 10, 3:05 PM CDT, 4 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
305 PM CDT THU JUL 10 2008

.SYNOPSIS...
VERY BUSY WEATHER DAY ACROSS THE FORECAST AREA...WITH A STRONG
SURFACE BOUNDARY EXTENDING FROM THE NORTH AND SOUTH DAKOTA BORDER
AREA...EAST ACROSS MINNESOTA AND NORTHERN WISCONSIN.  THERE IS
CONVECTION THAT FORMED ALONG IT AND IS CURRENTLY MOVING SOUTHEAST
SOUTH OF THAT BOUNDARY.  MORE CONVECTION HAS FORMED ALONG A WEAKER
BOUNDARY EXTENDING FROM NORTHERN IOWA SOUTHEAST ACROSS THE CWA NEAR
VINTON IOWA...TO ABOUT STERLING.  STORMS RIGHT ALONG THIS BOUNDARY
HAVE BEEN PRODUCING THE ISOLATED TORNADIC STORM...THOUGH WE HAVE HAD
HAIL STORMS AS WELL ALONG AND NORTH OF HIGHWAY 30.  INSTABILITY IS
VERY LARGE OVER THE AREA...WITH CAPE VALUES UP OVER 3000 IN
PLACES...AND SHEAR VALUES ABOVE 30 NORTH OF INTERSTATE 80.  THE
CONVECTION FORMED AHEAD OF A 500MB SHORTWAVE...AND IT WILL CONTINUE
TO MOVE EAST ACROSS THE FORECAST AREA FOR THE NEXT FEW HOURS. EXPECT
STORMS TO CONTINUE AS LONG AS THE WAVE IS IN THE AREA.
&&

.SHORT TERM...TONIGHT AND FRIDAY...TONIGHT THE CONVECTION CURRENTLY
OVER THE FORECAST AREA WILL SLOWLY SHIFT EAST...CONTINUING TO MOVE
EAST ALONG WITH THE 500MB SHORT WAVE.  EXPECT THAT THIS CONVECTION
WILL BE EAST OF THE FORECAST AREA AROUND 00Z THIS EVENING.
HOWEVER...NEW CONVECTION WILL FOLLOW AS THE SHORTWAVE THAT HAS BEEN
GENERATED OFF OF THE MINNESOTA CONVECTION WILL DROP SOUTHEAST.
HOWEVER...THIS CONVECTION WILL BE SHORT-LIVED AND SHOULD BE DONE BY
06Z TONIGHT.  IT APPEARS THAT WE WILL HAVE A BREAK AFTER MIDNIGHT
TONIGHT...AND AT LEAST FOR A SHORT WHILE FRIDAY MORNING.  FRIDAY THE
MAIN CONCERN IS FOR THE HEAT AND HUMIDITY.  HAVE TRIMMED BACK THE
MAX TEMPERATURE FORECAST...AS HAVE SOME CONCERNS THAT CLOUDS FROM
THE SOUTH WILL KEEP US FROM HAVING FULL SUN...WHICH WOULD REDUCE OUR
TEMPERATURES.  STILL HAVE MAX TEMPERATURES FOR FRIDAY AROUND
90...AND WITH DEWPOINTS AROUND 70...WILL BE LOOKING AT HEAT INDEX
VALUES IN THE 95 TO 100 RANGE.  THIS IS VERY CLOSE TO OUR HEAT
ADVISORY CRITERIA...AND WE MAY NEED TO ISSUE ONE IF THOSE CLOUDS DO
NOT LOOK LIKE THEY ARE GOING TO MATERIALIZE.

.LONG TERM...FRIDAY NIGHT THROUGH NEXT THURSDAY...
FRIDAY NIGHT AND SATURDAY THE MAIN FOCUS IS THE SEVERE WEATHER
CHANCES AS THE COLD FRONT MOVES THROUGH THE FORECAST AREA.  FOR NOW
SEVERE WEATHER LOOKS LIMITED DUE TO THE TIMING OF THE FRONT
PASSAGE...BUT WE WILL STILL BE LOOKING AT A SIGNIFICANT LINE OF
THUNDERSTORMS MOVING THROUGH THE AREA DURING THE EARLY MORNING
HOURS.  WILL LET LATER SHIFTS TAKE ANOTHER LOOK AT THIS RISK...BUT
SPC HAS MUCH OF THE FORECAST AREA IN A SLIGHT RISK FOR FRIDAY
NIGHT...BUT THE SLIGHT RISK AREA IS SOUTHEAST OF US FOR SATURDAY.
CONVECTION SHOULD CLEAR QUICKLY SATURDAY MORNING...WITH COOLER AND
DRIER AIR MOVING IN FOR THE REMAINDER OF THE DAY.  MAX TEMPS
SATURDAY SHOULD ONLY BE IN THE LOW TO MID 80S.

SUNDAY AND MONDAY TO BE DRY AND COOL WITH WEST/NORTHWEST FLOW IN
BEHIND THE SATURDAY FRONT PASSAGE. MAX TEMPS BOTH DAYS TO BE
SEASONABLY COOL...IN THE MID 70S TO LOW 80S SUNDAY...WARMING
SLIGHTLY INTO THE UPPER 70S TO MID 80S MONDAY.  RETURN FLOW KICKS IN
FOR TUESDAY AND WEDNESDAY...AS A SURFACE LOW MOVES FROM SOUTH DAKOTA
NORTHEAST TO LAKE SUPERIOR AND NORTHEAST.  THERE DOES NOT APPEAR TO
BE A SURFACE BOUNDARY IN THE VICINITY FOR CONVECTION TO FOCUS
ON...BUT CANNOT RULE OUT PRECIPITATION EITHER.  THE COLD FRONT DROPS
INTO THE AREA ON THURSDAY...SO HAVE GONE WITH SLOWLY INCREASING POPS
TUESDAY AND WEDNESDAY...TO CHANCE POPS FOR WEDNESDAY NIGHT AND
THURSDAY AS THE FRONT GETS CLOSER.  DEWPOINTS AND TEMPERATURES ALSO
INCREASE THROUGH THE PERIOD...WITH MAX TEMPS WEDNESDAY AND THURSDAY
IN THE MID 80S TO LOW 90S BOTH DAYS.
&&

.AVIATION...
CONVECTION THIS EVENING WILL BRING TEMPORARY IFR CONDITIONS DURING
THE EARLY EVENING HOURS...AND SHOULD ONLY AFFECT KDBQ...KCID...AND
KMLI TAF SITES.  EXPECT VFR CONDITIONS AT ALL SITES AFTER 06Z
TONIGHT.
&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

LE
Hazardous weather outlook, Jul 10, 4:59 AM CDT, 14 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
459 AM CDT THU JUL 10 2008

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-111000-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
459 AM CDT THU JUL 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS MORNING...MAINLY IN EAST
CENTRAL IOWA. THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON ALONG
AND NORTH OF HIGHWAY 34. THE MAIN SEVERE WEATHER THREATS WILL BE
DAMAGING WINDS AND HAIL.

A THUNDERSTORM COMPLEX IS EXPECTED TO MOVE OUT THE NORTHERN PLAINS
THIS MORNING AND THROUGH THE MIDDLE AND UPPER MISSISSIPPI VALLEY THIS
AFTERNOON. AT THIS TIME IT APPEARS THAT THE GREATEST THREAT OF
SEVERE STORMS WILL BE ALONG AND NORTH OF HIGHWAY 30 WITH THE CHANCE
OF STORMS DECREASING TO THE SOUTH.

A FEW STORMS MAY LINGER INTO THE EARLY EVENING...ESPECIALLY OVER
SOUTHEAST IOWA AND WEST CENTRAL ILLINOIS. THESE STORMS ARE NOT
EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HOT AND HUMID CONDITIONS CAN BE EXPECTED FRIDAY WITH BREEZY SOUTH
WINDS. ACTUAL MAXIMUM TEMPERATURES WILL BE 90 TO 94 DEGREES AT MANY
LOCATIONS...AND WHEN COMBINED WITH HIGH HUMIDITY MAY CREATE HEAT
INDICIES OF 95 TO 105. THIS SITUATION WILL BE MONITORED FOR ANY
ISSUANCE OF HEAT ADVISORIES.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY NIGHT...MAINLY
NORTHWEST OF A FREEPORT ILLINOIS TO MOLINE TO FAIRFIELD IOWA LINE.
THE PRIMARY THREAT WILL BE DAMAGING WINDS OF AT LEAST 70 MPH WITH
LARGE HAIL A SECONDARY THREAT.

A STRONG COLD FRONT WILL PUSH INTO THE OUTLOOK AREA FRIDAY NIGHT
ACCOMPANIED BY A LINE OF THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

HAASE/DLF

In the hours before

Local storm report, Jul 10, 6:43 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
643 PM CDT THU JUL 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 PM     HAIL             MONTICELLO              42.24N 91.19W
07/10/2008  M2.00 INCH       JONES              IA   EMERGENCY MNGR

            JUST WEST OF TOWN. QUARTER SIZE REPORTED NORTH OF TOWN.

&&

DLS
Local storm report, Jul 10, 6:51 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
651 PM CDT THU JUL 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 PM     HAIL             E TISKILWA              41.29N 89.50W
07/10/2008  E0.75 INCH       BUREAU             IL   TRAINED SPOTTER

            PEA TO DIME SIZE HAIL.

&&

DLS
Local storm report, Jul 10, 6:56 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
656 PM CDT THU JUL 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 PM     HAIL             4 SSE WINSLOW           42.44N 89.77W
07/10/2008  E0.50 INCH       STEPHENSON         IL   TRAINED SPOTTER

            DIME SIZE HAIL.

&&

DLS
Local storm report, Jul 10, 6:59 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
659 PM CDT THU JUL 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             2 S MONTI               42.35N 91.63W
07/10/2008  E0.88 INCH       BUCHANAN           IA   TRAINED SPOTTER

            DELAYED REPORT

&&

DLS
Local storm report, Jul 10, 7:05 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
705 PM CDT THU JUL 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             TISKILWA                41.29N 89.51W
07/10/2008  E0.75 INCH       BUREAU             IL   TRAINED SPOTTER

            TIME ESTIMATED. SPOTTER DROVE THROUGH DIME-SIZED HAIL THE
            ENTIRE ROUTE TO LAKE THUNDERBIRD IN PUTNAM COUNTY.

0657 PM     HAIL             LAKE THUNDERBIRD        41.22N 89.45W
07/10/2008  E0.75 INCH       PUTNAM             IL   TRAINED SPOTTER

            TIME ESTIMATED. SPOTTER DROVE THROUGH DIME-SIZED HAIL THE
            ENTIRE ROUTE FROM TISKILWA /BUREAU COUNTY/ TO LAKE
            THUNDERBIRD.

&&

14
Local storm report, Jul 10, 7:08 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
708 PM CDT THU JUL 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     HAIL             2 E FREEPORT            42.29N 89.60W
07/10/2008  E0.50 INCH       STEPHENSON         IL   TRAINED SPOTTER

            PEA TO DIME SIZE HAIL 2 E OF FREEPORT ON HWY 20.

&&

DLS

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 7:07 PM CDTSevere Thunderstorm WarningDVNPutnam38 min
Jul 10, 9:20 PM CDTSevere Thunderstorm WarningDVNBureau55 min
Jul 10, 10:02 PM CDTFlash Flood WarningDVNBureau, Putnam109 min
Jul 11, 10:50 AM CDTRiver Flood WarningDVNHenry, Rock Island12 days
Jul 11, 6:02 PM CDTSevere Thunderstorm WarningDVNMcDonough43 min

Nearby

Flash Flood Warnings in Illinois, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.